Hail, El Paso
- When
- June 2, 4:24 PM MST to 4:30 PM MST
- Where
- El Paso County, 3 mi SSE of Tornillo
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 31.410, -106.061
Mostly nickel sized hail with quarters mixed in.
A back door cold front setup along the Rio Grande Valley and an upper level disturbance combined with it to produce wind gusts to approximately 80 mph around Fort Hancock and several reports of quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A back door cold front setup along the Rio Grande Valley and an upper level disturbance combined with it to produce wind gusts to approximately 80 mph around Fort Hancock and several reports of quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 2, 2:20 PM MST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 320 PM MDT SUN JUN 2 2013 .SYNOPSIS... SURGE OF LOW LEVEL MOISTURE OVERNIGHT SATURDAY INTO THE BORDERLAND WILL FUEL SOME THUNDERSTORMS TONIGHT. A FEW OF THESE COULD BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS. DRY SOUTHWEST FLOW AT LOW LEVELS KICKS IN MONDAY...DRYING OUT THE AREA...ALTHOUGH THE SACRAMENTO MOUNTAINS COULD STILL SEE A BRIEF THUNDERSTORM. MOSTLY DRY AND HOT THEN FROM MONDAY ON INTO NEXT WEEKEND. HIGHS WILL BE WELL ABOVE NORMAL AND THE LOWLANDS WILL SEE SOME TRIPLE DIGIT HIGHS TUESDAY THROUGH THURSDAY. A SLIGHT INTRUSION OF MOISTURE ON THURSDAY AND FRIDAY COULD PRODUCE A FEW THUNDERSTORMS OVER THE SACRAMENTO MOUNTAINS. && .DISCUSSION... CONVECTION OFF TO A SLOW START OVER THE CWA THIS AFTERNOON. FAIR AMOUNT OF CU...ESPECIALLY OVER TERRAIN...BUT AREA HAS THAT MID LEVEL CAP APPEARANCE TO IT. HEATING SHOULD STILL BE ABLE TO BREAK THRU LATER THIS AFTERNOON BUT WE MAY NEED THE EXTRA HELP OF A DISTURBANCE ALOFT FOR THE STRONG STORMS. THIS DISTURBANCE IS CURRENTLY OVER NE ARIZONA EXTENDING SW TO TUCSON. ALL OTHER PARAMETERS STILL IN PLACE...1000-3000 J/KG MUCAPE...LI'S DOWN TO -5...AND PW'S OF JUST OVER AN INCH. STILL EXPECT SOME WEAKER TSTM DEVELOPMENT SHORTLY...WITH STRONG/SEVERE STORMS PERHAPS HOLDING OFF TIL EARLY EVENING. HIGHER RESOLUTION MODELS KIND OF AGREEING ON SOUTHWEST DRY INTRUSION FROM THE BOOTHEEL TO THE DIVIDE (WHICH IS BEGINNING NOW)...WITH LINE TO BE PUSHED BACK WEST THIS EVENING DUE TO STORM OUTFLOW. MAIN THREATS TONIGHT STILL LARGE HAIL AND STRONG WINDS... WITH LOCAL HEAVY RAINFALL AND FLOODING A SECONDARY THREAT. MONDAY...DEEPER AND LARGER SCALE SOUTHWEST FLOW DEVELOPS AND SHOULD SCOUR OUT MOST OF THE BL MOISTURE. SOME RESIDUAL MOISTURE TENDS TO REMAIN OVER TERRAIN IN THESE SITUATIONS SO WILL KEEP A LOW POP OUT FOR THE SACS. TUESDAY THROUGH THURSDAY...WITH DRY AIR AND SOUTHWEST FLOW WELL IN PLACE...EXPECT TEMPS TO HEAT UP. HIGHS WILL BE WELL ABOVE NORMAL WITH SOME LOWLAND HIGHS REACHING TRIPLE DIGITS. GFS DOES CONTINUE TO SHOW A BACK DOOR MOVING TO THE EASTERN CWA THURSDAY AFTN/EVE SO WILL REINSTALL SOME LOW POPS FOR THE SACS. FRIDAY THROUGH SUNDAY...CONTINUED LOW LEVEL EAST FLOW WILL GIVE THE SACS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY...OTHERWISE SOUTHWEST BL WINDS INTENSIFY AGAIN AND FLUSH THE EASTERN MOISTURE OUT. FRIDAY MAY BE A FEW DEGREES COOLER WITH THE BACKDOOR AIRMASS BUT THEN THE WEEKEND HEATS BACK UP WELL ABOVE NORMAL. && .AVIATION...VALID 03/00Z-04/00Z. MOSTLY VFR THRU THE PERIOD WITH SCATTERED TSTMS THIS EVENING INTO TONIGHT...ESPECIALLY EAST OF THE CONTINENTAL DIVIDE. SOME STORMS WILL BE STRONG AND MAY APPROACH SEVERE LIMITS WITH LARGE HAIL AND DAMAGING WINDS. CIG/VSBY MOSTLY P6SM FEW-SCT050-090 WITH AREAS OF SCT-BKN030-070CB 2SM TSRA BLDU. WINDS STRONG AND GUSTY NEAR TSTMS. && .FIRE WEATHER... SOUTHEAST WINDS WILL CONTINUE TO IMPORT MOIST AIR FROM THE GULF OF MEXICO THIS EVENING INTO TONIGHT. THE VERY MOIST AIR WILL PROVIDE FUEL FOR SCATTERED THUNDERSTORMS THIS EVENING INTO TONIGHT...SOME OF WHICH WILL BE QUITE STRONG AND POSSIBLY EVEN SEVERE. MOST OF THE THUNDERSTORM ACTIVITY WILL BE EAST OF THE CONTINENTAL DIVIDE...WHILE AREAS FARTHER WEST WILL MOST LIKELY HAVE ISOLATED STORMS WITH THE CHANCE FOR STRONG DOWNBURST WINDS AND DRY LIGHTNING. DRY SOUTHWEST FLOW WILL RETURN MONDAY AS HIGH PRESSURE ALOFT BUILDS OVER NORTHERN MEXICO. THE REST OF NEXT WEEK WILL BE SUNNY AND HOT WITH AFTERNOON HUMIDITY FALLING TO THE SINGLE DIGITS ACROSS THE LOWLANDS AND MID TEENS MOUNTAINS. HAINES INDICES GENERALLY 4 OR 5 (LOW OR MODERATE) MONDAY AND TUESDAY...EXCEPT UP TO 6 (HIGH) IN THE SACRAMENTO MTNS TUESDAY. VENTILATION WILL BE EXCELLENT BOTH DAYS. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 76 98 74 99 75 / 30 0 0 0 0 SIERRA BLANCA 70 91 68 94 71 / 40 10 0 0 0 LAS CRUCES 69 96 67 98 66 / 30 0 0 0 0 ALAMOGORDO 68 94 66 97 67 / 40 10 0 0 0 CLOUDCROFT 47 72 48 74 48 / 40 10 10 0 0 TRUTH OR CONSEQUENCES 68 94 66 98 68 / 30 0 0 0 0 SILVER CITY 58 89 58 90 59 / 20 0 0 0 0 DEMING 68 96 66 97 64 / 20 0 0 0 0 LORDSBURG 68 97 66 98 63 / 10 0 0 0 0 WEST EL PASO METRO 76 97 74 97 75 / 30 0 0 0 0 DELL CITY 67 97 65 98 65 / 40 10 0 0 0 FORT HANCOCK 75 99 73 100 72 / 30 10 0 0 0 LOMA LINDA 66 90 65 92 65 / 40 10 0 0 0 FABENS 73 97 71 98 72 / 40 10 0 0 0 SANTA TERESA 70 97 68 99 70 / 30 0 0 0 0 WHITE SANDS HQ 74 96 72 99 70 / 30 0 0 0 0 JORNADA RANGE 68 97 66 100 60 / 30 0 0 0 0 HATCH 68 93 66 96 66 / 30 0 0 0 0 COLUMBUS 70 97 68 100 68 / 20 0 0 0 0 OROGRANDE 67 96 65 99 66 / 40 10 0 0 0 MAYHILL 51 84 51 86 56 / 50 20 10 0 0 MESCALERO 49 83 49 85 52 / 40 10 10 0 0 TIMBERON 50 82 50 84 51 / 40 10 10 0 0 WINSTON 54 90 51 84 54 / 30 10 0 0 0 HILLSBORO 60 92 59 94 62 / 30 0 0 0 0 SPACEPORT 66 95 64 98 65 / 30 0 0 0 0 LAKE ROBERTS 54 85 52 87 56 / 20 10 0 0 0 HURLEY 57 91 56 93 61 / 20 0 0 0 0 CLIFF 52 95 51 98 55 / 10 0 0 0 0 MULE CREEK 46 92 45 94 48 / 10 0 0 0 0 FAYWOOD 60 90 59 92 62 / 30 0 0 0 0 ANIMAS 68 96 67 98 64 / 10 0 0 0 0 HACHITA 68 96 66 98 63 / 10 0 0 0 0 ANTELOPE WELLS 69 96 67 98 65 / 10 0 0 0 0 CLOVERDALE 66 91 65 93 61 / 10 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && HEFNER/PARK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1105 AM MDT SUN JUN 2 2013 NMZ401>417-TXZ418>424-031700- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1105 AM MDT SUN JUN 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A FEW STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND STRONG WIND GUSTS UP TO 70 MPH...MAINLY EAST OF DEMING. LOCAL HEAVY RAIN AND FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MOSTLY DRY AND HOT THROUGH THE PERIOD. THE SACRAMENTO MOUNTAINS COULD STILL SEE A STRAY THUNDERSTORM MONDAY WITH SOME LINGERING MOISTURE. ANOTHER MOISTURE INTRUSION THURSDAY AND FRIDAY COULD PRODUCE AN ISOLATED THUNDERSTORM OVER THE SACRAMENTO MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR SEVERE OR HEAVY RAIN PRODUCING THUNDERSTORMS. HEFNER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 508 PM MDT SUN JUN 2 2013 TXZ420-423-030000- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES TX- 508 PM MDT SUN JUN 2 2013 ...STRONG THUNDERSTORMS THREATENING WESTERN HUDSPETH COUNTY THROUGH 600 PM MDT... AT 502 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 11 MILES EAST OF FABENS...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF WESTERN HUDSPETH COUNTY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JMG
The El Paso radar (KEPZ), 79 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
Mostly nickel sized hail with quarters mixed in.
Marble to penny sized hail.
Dime to penny sized hail.
Trees and power lines down from near Esperanza to Fort Hancock. Barn blown down, tin roofing peeled from several barns and older buildings.
Storm survey estimated 80 mph winds occurred in Fort Hancock. There were some roofs blown off not so sound buildings as well as several trees knocked down.
Radio operators reported wind damage to several trees near San Elizario High School.
Reports of pea to quarter size hail on Interstate 10 at mile marker 41 northeast of Clint.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458858, 458859, 458860, 458861, 458862, 458863, 458864, 458865.